Alert archive / Kansas / River Flood Warnings in 2021

River Flood Warning 6, NWS Hastings, NE

May 16, 2021Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this river flood warning at May 16, 2021, 2:30 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 2:30 PM CDT (19:30 UTC)
Expired
May 17, 2021, 10:48 PM CDT
In force
32 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point S F Solomon River at Woodston (WODK1).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06873460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

773 
WGUS43 KGID 161930
FLWGID

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
230 PM CDT Sun May 16 2021

...The National Weather Service in Hastings NE has issued a Flood 
Warning for the following rivers in Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

.Heavy rainfall early Sunday morning has resulted in a rapid rise 
along the South Fork of the Solomon River near Woodston, resulting 
in minor flooding.

For the S FORK OF THE SOLOMON RIVER...including Woodston...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-171200-
/O.NEW.KGID.FL.W.0006.210516T1930Z-210519T0000Z/
/WODK1.1.ER.210516T1855Z.210517T0600Z.210518T1800Z.NO/
230 PM CDT Sun May 16 2021

The National Weather Service in Hastings has issued a

* Flood Warning for
  the South Fork Solomon River Near Woodston.
* From this afternoon to Tuesday evening.
* At 2:16 PM CDT Sunday the stage was 12.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 2:16 PM CDT Sunday was 12.9 feet.
* Forecast...The river is expected to rise to a crest of 14.9 feet 
  just after midnight tonight. It will then fall below flood stage 
  early Tuesday afternoon.
* Impact...At 16.0 feet, Flooding occurs on both sides of the 
  channel. Flood waters affect agricultural areas adjacent to the 
  river and will begin to flow over the bridge on 30 Road located 2 
  miles downstream.
* Flood History...This crest compares to a previous crest of 14.2 
  feet on 08/26/2019.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Rossi
6 follow-up statements
087 
WGUS43 KGID 162230
FLWGID

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
530 PM CDT Sun May 16 2021

...Forecast flooding changed from Minor to Moderate severity and 
increased in duration for the following rivers in Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

.Flooding continues along the south fork of the Solomon River as a 
result of heavy rainfall that fell early Sunday morning.

For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-171030-
/O.EXT.KGID.FL.W.0006.000000T0000Z-210519T0712Z/
/WODK1.2.ER.210516T1855Z.210517T0600Z.210519T0112Z.NO/
530 PM CDT Sun May 16 2021

...Forecast flooding increased from Minor to Moderate severity and 
increased in duration until early Wednesday morning...

The Flood Warning continues for
  the South Fork Solomon River Near Woodston.
* Until late Tuesday night.
* At 3:15 PM CDT Sunday the stage was 15.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and moderate flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:15 PM CDT Sunday was 15.3 feet.
* Forecast...The river is expected to rise to a crest of 17.4 feet 
  just after midnight Sunday night. It will then fall below flood 
  stage Tuesday evening.
* Impact...At 16.0 feet, Flooding occurs on both sides of the 
  channel. Flood waters affect agricultural areas adjacent to the 
  river and will begin to flow over the bridge on 30 Road located 2 
  miles downstream.
* Flood History...This crest compares to a previous crest of 17.6 
  feet on 05/25/2008.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Rossi
021 
WGUS83 KGID 170108
FLSGID

Flood Statement
National Weather Service Hastings NE
808 PM CDT Sun May 16 2021

...The Flood Warning continues for the following rivers in Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-171300-
/O.CON.KGID.FL.W.0006.000000T0000Z-210519T0712Z/
/WODK1.2.ER.210516T1855Z.210517T0600Z.210519T0112Z.NO/
808 PM CDT Sun May 16 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the South Fork Solomon River Near Woodston.
* Until late Tuesday night.
* At 3:15 PM CDT Sunday the stage was 15.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and moderate flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:15 PM CDT Sunday was 15.3 feet.
* Forecast...The river is expected to rise to a crest of 17.4 feet 
  just after midnight Sunday night. It will then fall below flood 
  stage Tuesday evening.
* Impact...At 16.0 feet, Flooding occurs on both sides of the 
  channel. Flood waters affect agricultural areas adjacent to the 
  river and will begin to flow over the bridge on 30 Road located 2 
  miles downstream.
* Flood History...This crest compares to a previous crest of 17.6 
  feet on 05/25/2008.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Rossi
368 
WGUS83 KGID 171518
FLSGID

Flood Statement
National Weather Service Hastings NE
1018 AM CDT Mon May 17 2021

...The Flood Warning is extended for the following rivers in 
Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-180830-
/O.EXT.KGID.FL.W.0006.000000T0000Z-210520T0524Z/
/WODK1.2.ER.210516T1855Z.210517T1800Z.210519T2324Z.NO/
1018 AM CDT Mon May 17 2021

...The Flood Warning is now in effect until early Thursday morning...

The Flood Warning continues for
  the South Fork Solomon River Near Woodston.
* Until late Wednesday night.
* At 9:30 AM CDT Monday the stage was estimated to be around 20 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to crest today at around 20.5 
  feet. It will then fall below flood stage Wednesday evening.
* Impact...At 16.0 feet, Flooding occurs on both sides of the 
  channel. Flood waters affect agricultural areas adjacent to the 
  river and will begin to flow over the bridge on 30 Road located 2 
  miles downstream.
* Flood History...This crest compares to a previous crest of 20.8 
  feet on 05/28/1995.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Wesely
314 
WGUS83 KGID 171954
FLSGID

Flood Statement
National Weather Service Hastings NE
254 PM CDT Mon May 17 2021

...The Flood Warning continues for the following rivers in Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

For the S FORK OF THE SOLOMON RIVER...including Woodston...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-180800-
/O.EXT.KGID.FL.W.0006.000000T0000Z-210518T0800Z/
/WODK1.1.ER.210516T1855Z.210516T2015Z.210518T0200Z.NO/
254 PM CDT Mon May 17 2021

...The Flood Warning is now in effect until late tonight...

The Flood Warning continues for
  the South Fork Solomon River Near Woodston.
* Until late tonight.
* At 2:31 PM CDT Monday the stage was 13.2 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 2:31 PM CDT Monday was 17.0 feet.
* Forecast...The river is expected to fall below flood stage late 
  this evening and continue falling to 6.6 feet early Saturday 
  afternoon.
* Impact...At 12.0 feet, Water overflows the low water channel banks 
  into areas covered with thick grass and willows. Agricultural low 
  land areas adjacent to the river flood.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Wesely
098 
WGUS83 KGID 180127
FLSGID

Flood Statement
National Weather Service Hastings NE
827 PM CDT Mon May 17 2021

...The Flood Warning continues for the following rivers in Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

For the S FORK OF THE SOLOMON RIVER...including Woodston, Osborne...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


KSC141-163-180715-
/O.EXT.KGID.FL.W.0006.000000T0000Z-210518T0711Z/
/WODK1.1.ER.210516T1855Z.210516T2015Z.210518T0111Z.NO/
827 PM CDT Mon May 17 2021

...The Flood Warning is now in effect until just after midnight 
tonight...

The Flood Warning continues for
  the South Fork Solomon River Near Woodston.
* Until late tonight.
* At 8:01 PM CDT Monday the stage was 12.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:01 PM CDT Monday was 14.3 feet.
* Forecast...The river is expected to fall to 6.8 feet Saturday 
  evening.
* Impact...At 12.0 feet, Water overflows the low water channel banks 
  into areas covered with thick grass and willows. Agricultural low 
  land areas adjacent to the river flood.
* Flood History...This crest compares to a previous crest of 11.9 
  feet on 11/17/1997.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Rossi
610 
WGUS83 KGID 180348
FLSGID

Flood Statement
National Weather Service Hastings NE
1048 PM CDT Mon May 17 2021

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  South Fork Solomon River Near Woodston affecting Osborne and 
  Rooks Counties.

KSC141-163-180500-
/O.CAN.KGID.FL.W.0006.000000T0000Z-210518T0348Z/
/WODK1.1.ER.210516T1855Z.210516T2015Z.000000T0000Z.NO/
1048 PM CDT Mon May 17 2021

...The Flood Warning for the South Fork Solomon River Near Woodston 
has been cancelled...

The Flood Warning is cancelled for
  the South Fork Solomon River Near Woodston.
* At 10:31 PM CDT Monday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to fall to 6.8 feet Saturday 
  evening.


&&

LAT...LON 3942 9940 3948 9893 3944 9893 3939 9940

$$

Rossi

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 16, 1:22 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 1:22 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
122 PM CDT Sun May 16 2021

...Aviation Update...

.DISCUSSION...(Today through Saturday)
Issued at 431 AM CDT Sun May 16 2021

Showers and thunderstorms are spreading north into the forecast area
from the south. Another band of showers with isolated thunderstorms
are moving in from the west in the vicinity of Interstate 80.

An active weather pattern will continue to bring showers and
thunderstorms to the area through the next week. During this time,
it it not expected to rain all of the time, but there will be
showers and thunderstorms on and off through the period.

Current convective activity is expected to continue to spread across
the forecast area through the morning. An upper level wave will move
through the area today. The morning will have the best chance and
during the afternoon the wave is moving to the east and there is
less of a chance during the afternoon. This afternoon and into the
evening hours the MUCAPE is over 3000 J/kg and there could be a few
strong to severe thunderstorms. The clouds and chance for
precipitation will keep temperatures from warming as much as
yesterday and highs will be around 70 degrees. Later this evening,
the CAPE diminishes and expect there to be less thunderstorm
activity.

An upper level low in the southwest CONUS will move into the central
plains by Wednesday. There will be several waves that move through
the area during this time. Forecast models have a few differences in
the timing and strength of these waves that move through. This makes
it difficult to have confidence in timing the waves and when there
will be precipitation. At this time, the best chances appear to be
during the afternoon and night time for showers and thunderstorms.

Thursday and Thursday evening there cold be a bit of a break. The
upper low becomes more of an open wave and moves to the northeast.
There appears to be a little bit of a break, but not a complete
break. There is still some chances for showers and thunderstorms,
but the chances are smaller. Another upper low then develops in the
southwest CONUS by Friday and sending some weak waves through that
bring smaller chances for showers and thunderstorms before
increasing chances again by Saturday.

Temperatures through the period will show a warming trend early in
the week, peaking around 80 degrees for Thursday through Saturday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 122 PM CDT Sun May 16 2021

Ceiling/visibility:
Although at least a brief period (perhaps several hours?) of VFR
ceiling is possible this afternoon, the majority of the period
(especially the latter half) has high confidence in ceiling
deteriorating to at least IFR and possibly LIFR, along with the
possibility of at least MVFR/IFR visibility in light fog (and
perhaps drizzle).

Precipitation/thunderstorm potential:
Although a brief shower cannot be ruled out this afternoon and
pockets of light drizzle cannot be ruled out later tonight into
Monday morning, for now have confined any official precipitation
mention to the 00-09Z time frame this evening-tonight, which is
the best window of opportunity for showers and/or thunderstorms at
least in the general area. Confidence in likelihood/coverage is
not enough for a prevailing mention, so will stick with "vicinity"
(VCTS/VCSH) for now. If thunderstorms do become an issue, gusty
winds/small hail are certainly possible.

Winds:
Outside of any possible short-term gustiness/directional changes
associated with thunderstorm activity, winds should not be a major
issue. Sustained speeds should largely prevail around 10KT,
although direction will gradually transition from south-
southeasterly this afternoon, to more east-northeasterly tonight
into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, May 16, 10:58 AM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1058 AM CDT Sun May 16 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1058 AM CDT Sun May 16 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Flash Flood Warning is in effect into this afternoon for
southern portions of Rooks and Osborne counties in north central
Kansas. In addition, a Flood Advisory is in effect into this
afternoon for parts of west-central Dawson County. Please refer
to the Warning and Advisory statements for details.

This afternoon through tonight, isolated to scattered
thunderstorms are possible anywhere in the outlook area, but
coverage of storms is expected to be fairly spotty, and not
widespread. While most storms should not be severe, most of the
outlook area is under a Marginal Risk for a few severe storms.
Should any occur, they would be most favored between 5 PM and
midnight, with the main threats being hail to around the size of
quarters and wind gusts to around 60 MPH.

In addition, spotty areas of heavy rain of at least 1 to 2 inches
cannot be ruled out through tonight, which could cause mainly minor
flooding, especially in those limited parts of the outlook area
that received at least 2 inches of rain Saturday night into Sunday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are a number of thunderstorm chances throughout this time
frame, with at least a small chance of storms somewhere in the
outlook area nearly every day or night. Please note that most of
these chances carry fairly low confidence at this time, and could
be subject to considerable adjustment over the coming days.

At this time, the potential for severe storms between Monday
morning and Tuesday night appears fairly low. Beyond Tuesday
night, it is too early to confidently assess severe storm
potential for later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, thunderstorm wind
gusts over 50 MPH, and possible flooding that might occur through
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, May 16, 8:50 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       1 N OXFORD              40.27N 99.63W
05/16/2021  M2.49 INCH       FURNAS             NE   MESONET

            OVERNIGHT RAIN TOTAL.

&&

PFANNKUCH
Local storm report, May 16, 9:29 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      NATOMA                  39.19N 99.02W
05/16/2021                   OSBORNE            KS   EMERGENCY MNGR

            FLASH FLOODING IS ONGOING IN NATOMA, KS. THE
            SOUTH SIDE OF TOWN IS UNDER WATER FROM
            PARADISE CREEK. EMERGENCY MANAGEMENT IS
            ESTIMATING THAT OVER 100 PEOPLE HAVE NOW
            BEEN DISPLACED. EVACUATIONS AND BOAT RESCUES
            ARE STILL UNDERWAY.

&&

JJW
Local storm report, May 16, 9:48 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       1 WNW CODELL            39.20N 99.19W
05/16/2021  M8.16 INCH       ROOKS              KS   MESONET

            UNOFFICIAL OVERNIGHT RAIN TOTAL FROM
            PERSONAL WEATHER STATION...VAST MAJORITY OF
            WHICH FELL BETWEEN 1-4 AM.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:41 PM CDTSpecial Weather StatementGIDRooks34 min
May 15, 11:50 PM CDTSpecial Weather StatementGIDRooks25 min
May 16, 12:34 AM CDTSpecial Weather StatementGIDRooks26 min
May 16, 1:18 AM CDTSpecial Weather StatementGIDRooks27 min
May 16, 3:37 AM CDTAreal Flood AdvisoryGIDOsborne, Rooks3 hr
May 16, 6:47 AM CDTAreal Flood WarningGIDOsborne, Rooks79 min
May 16, 8:06 AM CDTFlash Flood WarningGIDOsborne, Rooks6 hr
May 16, 1:54 PM CDTAreal Flood WarningGIDOsborne, Rooks24 hr
May 16, 5:33 PM CDTRiver Flood WarningGIDOsborne55 hr

Nearby

River Flood Warnings in Kansas, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.